Paracetamol

Paracetamol

Paracetamol (acetaminophen) is a pain-killer included in Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) group of drugs. The main use of this medicine is to lessen inflammation. It reduces pain (joint pains, headaches, body-aches, sprains, etc) and fever. So, it is used as an adjunct medicine in any condition that presents with signs of inflammation. If you are familiar with aspirin (another drug included in NSAIDs group), paracetamol is similar to it. Paracetamol is available in a variety of forms including syrup form, regular tablets, effervescent tablets, injection, suppository and other forms.

Read about paracetamol in Hindi

How paracetamol works:

It is a very widely used over the counter medication. It is also combined with other active ingredients in medicines that treat allergy, cough, colds, flu, and sleeplessness.  In combination with opioid pain medication, paracetamol is also used for more severe pain such as cancer pain and post-surgery pain. It is typically used either by mouth or rectally but is also available intravenously. Effects last for 2-4 hours.

Paracetamol is a non-steroidal anti-inflammatory (NSAIDs) drug, falling into the category of anti-pyretic with no anti-inflammatory or analgesic activity. NSAIDs in general act by inhibiting the enzyme Cyclooxygenase (types 1, 2 and 3) which produce the pain producing substances.

Paracetamol specifically acts on COX-3 enzyme which is found only in the thermal regulatory centre of hypothalamus and reduces the thermostat (which is usually set to a higher temperature in fever), thereby lowering body temperature. Paracetamol also blocks the release of certain chemicals messengers that are responsible for inflammation and pain.

Paracetamol uses:

Paracetamol Tablet is used for the treatment, control, prevention, and improvement of the following diseases and symptoms:

Explore some pain-relieving remedial products that are available on online stores such as Amazon.

Tynor Hot and Cold Pack

Looking for a Health Insurance Plan?

Contact us for honest and simple advice on health insurance

Dosage:

The maximum amount for adults is One gram (1000 mg) per dose and Four grams (4000 mg) per day. Using excess paracetamol could cause damage to your liver. If you drink more than 3 alcoholic beverages per day, talk to your doctor or pharmacist before taking paracetamol and never use more than Two grams (2000 mg) per day.

Pediatric dosage:

The oral dose of paracetamol for children aged 1 month to 18 years is:

  • 15 mg/kg per dose, to a maximum of 1 g per dose, every four to six hours, with a maximum of 60 mg/kg daily, without exceeding 4 g daily.
  • Paracetamol is available as drops and syrups for kids. Drops are usually preferred for 0-2 year old and syrups for >2 year old kids.

Precautions while administering paracetamol to children:

Confirm the strength of paracetamol they are using, i.e. 120 mg/5mL or 250 mg/5mL, the correct volume to administer, and the daily dose not to exceed.

  • Record the volume and time of administration, preferably in a place where the medicine is stored so it is not missed.
  • Store medicines out of sight and reach of children, preferably in a locked cupboard. 

Side effects of paracetamol:

  • Liver injury
  • Skin redness
  • Allergic reaction
  • Shortness of breath
  • Running nose
  • Nausea
  • Abnormal blood cell count
  • Blisters on the skin
  • Facial swelling.

Precautions:

Do not use paracetamol more than the recommended dose. An overdose of paracetamol can cause serious problems. Carefully follow the dosing directions on the medicine packet. Do not give the medication to a child younger than two years old without the advice of a doctor. Before taking paracetamol, tell your doctor or pharmacist if you are allergic to it or if you have any other allergies. Paracetamol may contain inactive ingredients, which can cause allergic reactions or other problems.

Side effects (Rare):

  • Bloody or black, tarry stools and bloody or cloudy urine
  • Pain in the lower back and/or side (sharp and/or severe)
  • Sores, ulcers, or white spots on the lips or in the mouth
  • Skin rash, hives, or itching and Pinpoint red spots on the skin
  • Fever with or without chills (not present before treatment and not caused by the condition being treated)
  • Sore throat
  • Sudden decrease in the amount of urine
  • Unusual bleeding or bruising
  • Unusual weakness or tiredness

Paracetamol overdose symptoms:

  • Diarrhoea
  • Loss of appetite
  • Increased sweating
  • Stomach cramps or pain
  • Nausea or vomiting
  • Pain, swelling, tenderness in the upper abdomen or stomach area

General warning:

Over dosage:

Taking more than prescribed paracetamol may cause harmful side effects. Consult your doctor or pharmacist if you find any side effects. Paracetamol available in the market in various dosage forms. Read the label carefully before taking this medicine to avoid overdosage.

Missing dosage:

If you miss the dosage take as soon as possible, and if it is near to next dose, skip the missing dosage continue the regular dosage. Do not take extra doses.

Pregnancy:

Paracetamol is not known to cause any harm to the fetus, but should only be used after consultation with your doctor. It is safe and most commonly prescribed medicine to relieve pain and fever during all stages of pregnancy.

Breast-feeding:

Paracetomol is safe during breast feeding. Before taking this medicine consult your doctor.

Substitutes for Paracetamol Tablet:

Below is the list of medicines, which have the same composition, strength and form as Paracetamol Tablet, and hence can be used as its substitute.

  • PCM 500 MG Tablet
  • Lupicin 500 MG Tablet
  • Macfast 500 MG Tablet
  • Acticin 500 MG Tablet
  • Ultragin 500 MG Tablet

For more information, do get in touch with us through email at [email protected] or message us on WhatsApp at +91-9640378378, or submit your question below.

Have a question?

Contact Us Here!

Looking for a Health Insurance Plan?

Contact us for honest and simple advice on health insurance

Reviews

Paracetamol
0.0 rating based on 12,345 ratings
Overall rating: 0 out of 5 based on 0 reviews.
Name
Email
Review Title
Rating
Review Content

 

 

 

 

 

2 thoughts on “Paracetamol

    • Please read carefully as the blog mentions all the side effects noted to date. Although the side effects may vary from person to person depending upon overdosing issues, drug interactions, food interactions and their diseased conditions.

Leave a Reply

Your email address will not be published. Required fields are marked *